Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 376, NWS Des Moines, IA

October 21, 2001Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 21, 2001, 2:55 PM CDT for Taylor County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 21, 2001, 2:55 PM CDT (19:55 UTC)
Expired
Oct 21, 2001, 3:30 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 3:00 PM CDTHail 1New Market, IA
Oct 21, 3:09 PM CDTHail 1New Market, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS53 KDMX 211956
SVRDSM
IAC173-212030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT SUN OCT 21 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 330 PM CDT

* AT 255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BEDFORD...OR ABOUT 65
  MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BEDFORD AROUND 310 PM
  9 MILES SOUTH OF LENOX AROUND 330 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4090 9492 4058 9491 4059 9450 4090 9451

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:50 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 21, 2:50 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT SUN OCT 21 2001

GOOD ISENTROPIC LIFT IS PLAING A ROLE IN TONIGHTS WEATHER. AS WARM
FRONT LIFTS N ACR IA...ATMOSPHERE WILL MOISTEN OVERNIGHT. WL PLAY
MIDDLE GROUND WITH POPS AND STAY CLOSE TO GUIDANCE. INTRODUCED
CHANCE WORDING INTO THE HWY 30 TO INTERSTATE 80 CORRIDOR WITH 50
POPS FARTHER SOUTH TO THE IA/MO BORDER.

SFC AND UPR LVL SYSTEM MOVS ACR FA ON MONDAY. PLENTIFUL GULF
MOISTURE AND ALL NECESSARY LIFTING MECHANISMS IN PLACE FOR PERIODS
OF SHOWERS AND THUNDERSTORMS. NOT EXPECTING WIDESPREAD SEVERE
WEATHER AS BEST INSTABILITY REMAINS SOUTH AND EAST OF FA. HOWEVER
WILL NOT RULE OUT ISOLATED SEVERE THUNDERSTORMS...ESPECIALLY ALONG
AND SOUTHEAST OF A LINE FROM KALO TO KAMW TO KOMA. FRONTAL PASSAGE
WL OCR MONDAY NGT WITH PRECIP ENDING LATE. WIDESPREAD 0.5 TO 1.0
INCH LIQUID PRECIP TOTALS SEEMS REASONABLE CONSIDERING QUICK SPEED
OF SYSTEM.

INTRODUCED CHANCE WORDING WITH SECONDARY SYSTEM MOVG THRU ON
WEDNESDAY. THE PASSAGE OF THIS SYSTEM WL REENFORCE THE COLD AIR INTO
IA. WITH QUICK SPEED OF SYSTEM IN PROGRESSIVE WEATHER PATTERN ONLY
SEE THREAT OF PRECIP THROUGH THE AFTERNOON PERIOD.

LONG RANGE MODELS IN GENERAL AGREEMENT WITH MAIN UPR LVL AND SFC
FEATURES THURSDAY THROUGH SUNDAY. LONG WAVE UPR LVL TROUGH IN PLACE
ACR IA ON THURSDAY AND FRIDAY. LOOKING AT MOISTURE AND ELEVATED
FORCING FEATURES WOULD SUGGEST A CHANCE OF LIGHT PRECIP OVER THE
NORTHEAST HALF OF IA ON THURSDAY UNDER CYCLONIC CAA PATTERN. WITH
850MB TEMPS PROGGED BETWEEN -8C TO -12C THE LIGHT PRECIPITATION
COULD BE IN THE FORM OF FLURRIES OR SNOW SHOWERS WITH NO
ACCUMULATION. PARTIAL THICKNESSES AND SOUNDINGS WOULD SUPPORT THIS
SCENARIO. WITH REASONABLE MODEL CONSISTENCY IN MODEL RUNS WITH THIS
SCENARIO WILL INTRODUCE CHANCE WORDING ON THURSDAY ONLY. WL LIKELY
GO RAIN/SNOW MIX OR SIMILAR WORDING. FRIDAY LOOKS DRIER IN
TRANSITION PERIOD AS UPR LVL TROUGH AXIS IS EAST OF FA. SOUTHERLY
FLOW AND DRIER AIRMASS RETURNS FOR THE WEEKEND. EXPC SLOW WARMING
TREND SAT AND SUN. BELOW NORMAL TEMPS STILL EXPECTED THRU PD.

.DSM...NONE

KNOLLHOFF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:42 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor48 min
Oct 21, 4:12 PM CDTSevere Thunderstorm WarningDMXDecatur48 min
Oct 21, 4:33 PM CDTSevere Thunderstorm WarningDMXRinggold42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.